Do statins cause bruising?
The short answer
Statins such as atorvastatin and simvastatin are not a common cause of easy bruising on their own. But "unusual bleeding or bruising" is listed among warning signs to report, because it can point to a rare liver problem. And in people on warfarin, starting or switching some statins can raise the INR and cause more bruising. Don't stop your statin — talk to your doctor.

Statins are among the most widely prescribed medicines after 60. Because so many people take them, they often get blamed for new bruises. The real picture is more nuanced.
Do statins thin the blood?
Not in the way anticoagulants do. Statins lower cholesterol by blocking an enzyme in the liver. Research suggests they may have mild effects on platelets, but they are not blood thinners, and easy bruising is not one of their typical side effects.
When bruising on a statin matters
1. As a possible sign of a liver problem
MedlinePlus lists "unusual bleeding or bruising" among symptoms to report right away for atorvastatin, alongside extreme tiredness, loss of appetite, pain in the upper right part of the stomach, dark urine and yellowing of the skin or eyes [1]. Serious liver problems on statins are rare — but bruising together with these symptoms needs a prompt call to your doctor.
2. If you also take warfarin
Some statins can change how warfarin works. A pharmacy review found an interaction between warfarin and fluvastatin, reported INR increases with lovastatin, a possible small effect with simvastatin, and no interaction seen with atorvastatin or pravastatin [2]. A higher INR means more bruising and bleeding. Whenever a statin is started, stopped or switched, people on warfarin should have their INR checked [3].
3. Muscle problems
Rarely, statins cause muscle damage, which can show as unexplained muscle pain, weakness or dark urine [1]. This is not bruising, but it can look like "sore, discoloured" muscles — report it.
The more likely causes of your bruises
If you're on a statin and bruise easily, the statin is rarely the main reason. More common causes after 60 [5] [6]:
- thin, sun-aged skin and senile purpura
- blood thinners or aspirin
- NSAID pain relievers like ibuprofen
- steroids (tablets, inhalers, strong creams)
- supplements such as high-dose fish oil, vitamin E, ginkgo
- low vitamin C or K in a poor diet
What to do
- Don't stop your statin because of bruises; it lowers your risk of heart attack and stroke.
- Mention the bruising at your next appointment, with a list of all medicines and supplements.
- On warfarin? Ask for an INR check after any statin change.
- Look after your skin: moisturize forearms, wear long sleeves, pad sharp corners.
Frequently asked questions
Can atorvastatin cause bruising?
It isn't a common side effect, but unusual bleeding or bruising is listed as a symptom to report because it can be a sign of a rare liver problem.
Do statins make you bleed more?
Statins aren't blood thinners. Some can raise the INR in people taking warfarin, which increases bleeding risk. On their own, they don't usually cause noticeable bleeding.
Which statin is best if I take warfarin?
That's your doctor's decision. In a pharmacy review, atorvastatin and pravastatin showed no interaction with warfarin, while fluvastatin and lovastatin raised the INR in reports.
Should I stop my statin if I bruise easily?
No. Talk to your doctor instead. Bruising is usually caused by other factors such as thin skin or blood thinners.
Sources
- Atorvastatin — Drug Information — MedlinePlus.
- Andrus MR Oral anticoagulant drug interactions with statins: case report of fluvastatin and review of the literature. Pharmacotherapy, 2004. PubMed 14998226
- Warfarin — Drug Information — MedlinePlus.
- Bleeding into the skin — MedlinePlus Medical Encyclopedia (U.S. National Library of Medicine).
- Aging changes in skin — MedlinePlus Medical Encyclopedia.
- Ballas M, Kraut EH Bleeding and bruising: a diagnostic work-up. American Family Physician, 2008. PubMed 18481559
General information, not medical advice. Written by the Reunoa editorial team; Reunoa makes Bruise Defense & Repair Serum. See our editorial policy for how we pick sources and keep product mentions fair.
